A Note on the Second Largest Eigenvalue of Star-Like Trees

  • Francis K. Bell
  • Slobodan K. Simić
Part of the Mathematics and Its Applications book series (MAIA, volume 430)


Star-like trees axe trees homeomorphic to stars. In this paper we identify those star-like trees for which the second largest eigenvalue is extremal — either minimal or maximal — when certain conditions are imposed. We also obtain partial results on the way in which the second largest eigenvalue of a simple class of star-like trees changes under local modifications (graph perturbations). Analogous problems for the largest eigenvalue (known as the index of the graph) have been widely studied in the literature.

Key words and phrases

Graph eigenvalues Second largest eigenvalue Star-like trees Graph modifications 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Chen Sharp bound of the kth eigenvalue of trees, Discrete Math. 128 (1994), 61–72.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    D. Cvetković, M. Doob, and H. Sachs, Spectra of Graphs — Theory and Application, Second edition, 1982; Third edition, Johann Ambrosius Barth Verlag, 1995, Deutscher Verlag der Wissenschaften — Academic Press, Berlin — New York, 1980.Google Scholar
  3. 3.
    D. Cvetković, L. Kraus, and S. Simić, Discussing graph theory with a computer I, Implementation of graph theoretic algorithms, Univ. Beograd. Publ. Elektrotehn. Fak. Ser. Mat. Fiz. No 716No 734 (1981), 49–52.Google Scholar
  4. 4.
    D. Cvetković and P. Rowlinson Spectra of unicyclic graphs, Graphs Combin. 3 (1987), 7–23.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    D. Cvetković and P. Rowlinson Further properties of graph angles, Scientia (Valparaiso) 1 (1988), 41–51.zbMATHGoogle Scholar
  6. 6.
    D. Cvetković and P. Rowlinson The largest eigenvalue of a graph — a survey, Linear and Multilinear Algebra 28 (1993), 45–66.Google Scholar
  7. 7.
    D. Cvetkovič and S. Simić Graph theoretical results obtained by the support of the expert system “GRAPH”, Bull. Acad. Serbe Sci. Arts, Cl. Sci. Math. Natur., Sci. Math., No. 19 107 (1994), 19–41.Google Scholar
  8. 8.
    D. Cvetkovič and S. Simić The second largest eigenvalue of a graph (A survey), FILOMAT (Formerly: Zb. Rad.) 9 (1995), 449–472.zbMATHGoogle Scholar
  9. 9.
    F. Harary, Graph Theory, Addison Wesley, Reading, MA, 1969.Google Scholar
  10. 10.
    Y. Hong The kth largest eigenvalue of a tree, Linear Algebra Appl. 73 (1986), 151–155.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Y. Hong Sharp lower bounds on the eigenvalues of a trees, Linear Algebra Appl. 113 (1989), 101–105.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    A. Neumaier The second largest eigenvalue of a tree, Linear Algebra Appl. 46 (1982), 9–25.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    A. Neumaier and J. J. Scidel, Discrete hyperbolic geometry, Combinatorica 3 (2) (1983), 219–237.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    L. D. Powers Bounds on graph eigenvalues, Linear Algebra Appl. 117 (1989), 1–6.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    P. Rowlinson, Graph perturbations, Surveys in Combinatorics (A. D. Keedwell, ed.), Cambridge University Press, Cambridge, 1991, pp. 187–219.Google Scholar
  16. 16.
    A. J. Schwenk, Computing the characteristic polynomial of a graph, Graphs and Combinatorics (R. Bari and F. Harary, eds.), Springer Verlag, Berlin — Heidelberg — New York, 1974, pp. 153–172.CrossRefGoogle Scholar
  17. 17.
    S. K. Simič, Some results on the largest eigenvalue of a graph, Ars Combin. 24A (1987), 211–219.zbMATHGoogle Scholar
  18. 18.
    S. K. Simič, On the largest eigenvalue of unicyclic graphs, Publ. Inst. Math. (Beograd) 42 (56) (1988), 13–19.Google Scholar
  19. 19.
    S. Simič and V. Kocić, On the largest eigenvalue of some homeomorphic graphs, Publ. Inst. Math. (Beograd) 40(54) (1986), 3–9.Google Scholar
  20. 20.
    J. H. Smith, Some properties of the spectrum of a graph, Structures and Their Applications (R. Guy, H. Hanany, N. Sauer, J. Schönheim, eds.), Gordon and Breach, Science Publ., Inc., New York — London — Paris, 1970, pp. 403–406.Google Scholar

Copyright information

© Springer Science+Business Media New York 1998

Authors and Affiliations

  • Francis K. Bell
    • 1
  • Slobodan K. Simić
    • 2
  1. 1.Department of Mathematics & StatisticsUniversity of StirlingStirlingScotland, United Kingdom
  2. 2.Department of Mathematics, Faculty of Electrical EngineeringUniversity of BelgradeBelgradeYugoslavia

Personalised recommendations